Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Springfield, MO

March 26, 2018Howell County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 26, 2018, 4:58 AM CDT for Howell County, Shannon County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2018, 4:58 AM CDT (09:58 UTC)
Expired
Mar 26, 2018, 5:31 AM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Howell County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 150 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 5:04 AM CDTHAIL 1.54 Nne Pomona, MOPUBLIC REPORT OF HAIL ESTIMATED 1.50 AT AROUND 5:04 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WUUS53 KSGF 260958
SVRSGF
MOC091-203-261045-
/O.NEW.KSGF.SV.W.0012.180326T0958Z-180326T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
458 AM CDT MON MAR 26 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Shannon County in south central Missouri...
  Northeastern Howell County in south central Missouri...

* Until 545 AM CDT

* At 457 AM CDT, a severe thunderstorm was located 8 miles southeast
  of Willow Springs, moving northeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Mountain View...                  Montier...
  Teresita...                       Peace Valley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3687 9185 3689 9190 3691 9191 3694 9191
      3700 9184 3705 9172 3705 9165 3703 9159
      3698 9155 3693 9156 3689 9163 3687 9176
TIME...MOT...LOC 0957Z 243DEG 17KT 3691 9185 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cramer
2 follow-up statements
611 
WWUS53 KSGF 261011
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
511 AM CDT MON MAR 26 2018

MOC091-203-261045-
/O.CON.KSGF.SV.W.0012.000000T0000Z-180326T1045Z/
Shannon MO-Howell MO-
511 AM CDT MON MAR 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHWESTERN SHANNON AND NORTHEASTERN HOWELL COUNTIES...

At 510 AM CDT, a severe thunderstorm was located 4 miles southwest 
of Mountain View, moving northeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Mountain View...                  Montier...
Teresita...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3690 9177 3691 9181 3692 9184 3695 9184
      3698 9183 3701 9178 3704 9171 3705 9165
      3703 9159 3698 9155 3693 9157 3691 9164
      3690 9171
TIME...MOT...LOC 1010Z 241DEG 17KT 3694 9178 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cramer
807 
WWUS53 KSGF 261031
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
531 AM CDT MON MAR 26 2018

MOC091-203-261041-
/O.CAN.KSGF.SV.W.0012.000000T0000Z-180326T1045Z/
Shannon MO-Howell MO-
531 AM CDT MON MAR 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHANNON AND
NORTHEASTERN HOWELL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3690 9177 3691 9181 3692 9184 3695 9184
      3698 9183 3701 9178 3704 9171 3705 9165
      3703 9159 3698 9155 3693 9157 3691 9164
      3690 9171
TIME...MOT...LOC 1029Z 243DEG 17KT 3699 9167 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:41 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 26, 3:41 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
341 AM CDT Mon Mar 26 2018

.SHORT TERM...(Today and Tuesday night)
Issued at 335 AM CDT Mon Mar 26 2018

Surface low pressure is currently located across western Oklahoma
and southeastern Kansas early this morning. Gusty southeasterly
winds are occurring ahead of the low across the area early this
morning as the pressure gradient is tightening across the region.
Wind gusts around 30 mph can be expected into this afternoon ahead
of the low, especially across southeastern Kansas and western
Missouri.

Strong warm air advection is developing across the region. Storms
have begun to develop across eastern Kansas into southern
Missouri along the leading edge of the warm air advection and low
level jet. This activity will be elevated in nature where around
1000-1500 J/kg of most unstable Cape will be in place. There is a
cap in place across much of the area, so overall this morning
scattered showers with isolated storms will occur and should
remain below severe limits. The cap is weaken more generally from
Pittsburg Kansas to the Lake of the Ozarks region on to the north.
This will allow slightly stronger updrafts to develop and lead to the
risk for a few strong to severe storms to occur from early this
morning into the mid morning hours, again along and north of a
line from Pittsburg Kansas to the Lake of the Ozarks region. The
main risk will be hail to the size of quarters. This activity
should spread out of the area by late this morning.

A surface warm front will then spread across the area this
afternoon into early this evening. Additional scattered storms
will likely develop along the front, and few strong to severe
storms will be possible with again hail to the size of quarters
the main risk, as the storms remain elevated in nature.

Late this evening into the overnight hours a front will slowly sag
south into the area. A band of showers and storms will develop
along the front. A few strong storms will be possible with this
activity with hail again the main risk. Moderate to heavy rainfall
will occur, and at any given time will overall be fairly narrow
in nature. The front will again slowly move south tonight through
the day Tuesday. The band of heaviest rainfall will also slowly
spread south across the area with the front with the heaviest
rain expected to push south of the area by Tuesday night. The
heaviest rainfall is still expected to generally occur across
southern and central Missouri, but the exact location will be
dependent on exactly where the front sets up and how quickly it
pushes south and does it slow over a location at all. Still
looking for 1-4" of rainfall and will continue the Flood Watch as
is.

.LONG TERM...(Wednesday through Sunday)
Issued at 335 AM CDT Mon Mar 26 2018

The heaviest rainfall will have slid south of the area by
Wednesday with a scattered lighter showers expected mainly across
southern Missouri Wednesday.

An upper level trough will track across the region and produce
additional showers and perhaps a storm or Two Thursday into
Friday. No widespread heavy rainfall is expected with this
activity.

Highs will generally be in the 50s with a few days warming in to
the low 60s this week into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Mar 25 2018

KSGF/KJLN/KBBG tafs: Low pressure along a sfc front will move
across Kansas during the taf period. Expected generally lowering
ceilings mostly MVFR/brief IFR mostly toward 09z-12z. Will see
showers increase in coverage toward 12z, but mostly north of the
taf sites. Late in the taf period as the low and sfc front move
into eastern Kansas, expected coverage of shower to increase with
reduced visibility farther south over our area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from this evening through Tuesday evening for MOZ057-
     058-069>071-079>083-088>098-101>105.

KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...DSA
Hazardous weather outlook, Mar 26, 3:15 AM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
315 AM CDT Mon Mar 26 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
315 AM CDT Mon Mar 26 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered thunderstorms are currently developing across eastern
Kansas early this morning, and will continue to spread east into
the area early this morning into the mid morning hours. This
scattered activity will general affect areas along and north of a
line from Pittsburg Kansas to the Lake of the Ozarks region this
morning where Penny to quarter size hail will be possible with a
few of the strongest storms. Else where isolated storms will be
possible this morning with cloud to ground lightning and small
hail the main risk.

Scattered storms will then develop across the the area again this
afternoon. A few strong to marginally severe storms will be
possible, with penny to quarter size hail the main risk.

A front will sag south into the area late this evening into the
overnight hours. A band of showers and thunderstorms are expected
to develop along the front, which will likely stall near the I-44
corridor. A few strong storms will be possible, with hail to the
size of pennies the main risk. The heaviest rainfall will occur
along the front and will produce the risk for localized flooding.

Southerly wind gusts around 30 mph will occur from early this
morning into this afternoon across southeastern Kansas and western
Missouri.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and storms will continue to develop and track across the
area Tuesday, slowly sagging south and should spread out of the
area Tuesday night. Moderate to heavy rain will occur at times
which could produce a risk for localized flooding. Widespread 1 to
4 inches with isolated higher amounts will be possible storm total
from today through Tuesday night. The heaviest rain is expected
Tonight and Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 8:57 PM CDTRiver Flood WatchSGFPulaski3 days
Mar 26, 8:18 AM CDTRiver Flood WarningSGFPulaski4 days
Mar 26, 8:21 AM CDTSevere Thunderstorm WarningSGFCamden, Maries, Miller39 min
Mar 26, 8:52 AM CDTRiver Flood WarningSGFCedar3 days
Mar 26, 9:00 AM CDTSpecial Weather StatementSGFMaries45 min
Mar 26, 10:41 AM CDTSpecial Weather StatementSGFBarton49 min
Mar 26, 10:45 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper45 min
Mar 26, 11:09 AM CDTRiver Flood WarningSGFStone3 days
Mar 26, 11:21 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.